Alert archive / Wyoming / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 19, NWS Riverton, WY

July 20, 2000Big Horn County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 20, 2000, 5:46 PM MDT for Big Horn County, Wyoming. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 20, 2000, 5:46 PM MDT (23:46 UTC)
Expired
Jul 20, 2000, 6:30 PM MDT
In force
44 min
Issued by
NWS Riverton, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Big Horn County, WY

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.8 hours before the alert went out and 332 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2000-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2000-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
1915 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 202349
SVRRIW
WYC003-210030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
546 PM MDT THU JUL 20 2000

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BIG HORN COUNTY IN NORTH CENTRAL WYOMING

* UNTIL 630 PM MDT

* AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER COWLEY...OR ABOUT 5 MILES WEST OF
  LOVELL...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR LOVELL AROUND 550 PM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
 HAIL UP TO THE SIZE OF DIMES
 WINDS UP TO 60 MILES AN HOUR

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.

LAT...LON 4490 10859 4476 10850 4481 10822 4498 10833

WCJIN-WYNW
RWM
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:08 PM MDT, 4 hours 38 minutes earlier.

Area forecast discussion, Jul 20, 1:08 PM MDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
108 PM MDT THU JUL 20 2000

W TO NW FLOW ALF ACRS CWFA THIS AFTN...WITH SVRL S/WVS EVIDENT OVR
WRN U.S. ON WATER VAPR SATL IMAGERY. FIRST WV JUST ABOUT TO EXIT
STAGE RIGHT INTO SD AND NE...SECOND WV MOVG THRU UPR RDG AND ENTERING
WRN ID. CNVCTN ALREADY UNDERWAY E SLPS BIG HORNS IN AREA OF BEST LOW
LVL MSTR AND INSTBY. ELSW...ISOLD CNVCTN DVLPG OVR WRN WY MNLY
OROGRAPHIC...AND WILL NOWCAST THIS EVENINGS ZNS. WRN U.S. RDG BEGINS
SHFTG E AND AMPLIFYING WITH A VENGEANCE FRI INTO SAT...WITH TEMPS
HEATING UP AGAIN. BEST RH/INSTBY RMNS OVR NE ZNS THRU SAT...BUT
WITH AMS A LTL DRIER WILL MENTION ONLY ISOLD AFTN/EVE TSTMS AND
KEEP IT MSTLY DRY ELSW. IN XNTDD PD...MRF MOVS CD FNT THRU STA
SUN NGT/MON AS WRN U.S. RDG FLATTENED BY STG S/WV MOVG THRU SWRN CAN.
WILL KEEP IT HOT SUNDAY AND COOL TEMPS A LTL MON AND TUE...ESP N...
WITH LWR HGTS/THKNSS. ENUF RH ON MRF PROGS _FOR WDLY SCT AFTN/EVE
TSTMS SUN...DRIER FOR ISOLD CNVCTN MON AND TUE.

.RIW...NONE

DN

In the hours before

Special weather statement, Jul 20, 2:38 PM MDT, 3 hours 8 minutes before
WYZ020-022>025-202140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
238 PM MDT THU JUL 20 2000

...THUNDERSTORMS WERE DEVELOPING RAPIDLY OVER THE SOUTHWEST...

THUNDERSTORMS WERE MOVING AND DEVELOPING OVER SOUTH SUBLETTE AND EAST
SWEETWATER COUNTIES. THESE STORMS WERE MOVING EAST AT 20 MPH. SOME MAY
HAVE SMALL HAIL...BRIEF HEAVY RAIN AND GUSTY WINDS. THEY WILL ALSO HAVE
DANGEROUS CLOUD TO GROUND LIGHTNING.

PERSONS SHOULD SEEK SHELTER UNTIL THEY PASS THROUGH. REMEMBER ...
LIGHTNING CAN KILL AND IS THE MAIN WEATHER PHENOMENON THAT KILLS THE
MOST PEOPLE.

WCJIN-WYSW
CLARK

N

Nearby

Severe Thunderstorm Warnings in Wyoming, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.